A.M. asks from Dallas, TX on February 20, 2007
Children's Benadryl for Infant?
My 8 mo old has terrible allergies this week. Sneezing and a runny nose. No cough or fever is associated. The mucous is clear. Would it be ok to give him a small dosage of Children's Benadryl? I called to ask my pedi but they connected me to the nurse who has yet to return my call. Thanks!
J.J. answers from Dallas on February 20, 2007
That's interesting that some people say not to, my pedi actually prefers to use it even when my son has a cold. I use 1/4 teaspoon, and started it at about 8 months also, and it works great.
M. answers from Dallas on February 20, 2007
The nurse at my pedi office said to give benedril only if the baby is really stuggling, ex: not able to sleep, eat, etc. She also said to only give a night becase it can be sedating. For my baby who is about 19 lbs, she said I could give her 1/4 of a teaspoon. I always worry about this giving my baby meds, but if your baby is having a hard time, you may consider it.
D.W. answers from Dallas on February 20, 2007
If you called the Pedi office I work for and spoke w/ me I would tell you that Benadryl is fine at nap and bedtime. It is better to use saline during waking hours as babies ne3ed to drain BUT they also need sleep to get over the illness, so we recommend Benadryl.
We redcommend 1 tsp per 25 pounds of body weight, so if you child is say 18#-20# you could give 3/4 tsp. It can be given up to 4 times in a 24 hour period.
Now, there are other Pedi's who do things differently- so follow your Pedi's recommendations.
M.R. answers from Dallas on February 20, 2007
My pedi has always suggested Benadryl as well as saline and the syringe bulb just like Debi stated.
Good Luck and I hope this helps.
P.O. answers from Dallas on February 20, 2007
When I asked my pharmicist about this for my daughter, he recommended against it and said to use a saline spray and aspirator as their little noses can get dried out too much. He said that sucking out as much of the mucus as you can would be good, but that the antihistimine would be too much. I would wait and see what the nurse tells you.